Secondary Logo

Institutional members access full text with Ovid®

Effect of Grapefruit Juice on the Pharmacokinetics of Losartan and Its Active Metabolite E3174 in Healthy Volunteers

Zaidenstein, Ronit* ; Soback, Stefan; Gips, Marina; Avni, Batya* ; Dishi, Victor; Weissgarten, Yehoshua; Golik, Ahuva*; Scapa, Erez§

Articles
Buy

Grapefruit juice (GJ), a cytochrome P450 (CYP) 3A4 inhibitor, may affect the pharmacokinetics of drugs metabolized through CYP 3A4. Losartan, an angiotensin II antagonist, is converted into its main active metabolite E3174 by CYP 3A4 and CYP 2C9. The effect of GJ on losartan pharmacokinetics was assessed in a randomized crossover trial. Losartan was given to 9 volunteers with and without GJ. Concentrations of losartan and its E3174 metabolite were determined in serum by a high-performance liquid chromatography method (HPLC). Significant differences were observed in some of the pharmacokinetic parameters of losartan and its metabolite E3174 after losartan administration with and without co-administered GJ. The lag time (time to drug appearance in serum) of losartan increased significantly with co-administered GJ. The mean residence time (MRT) and half-life (t1/2) of the E3174 metabolite were significantly longer and the area under the concentration–time curve (AUC) of the E3174 metabolite was significantly smaller after concomitant GJ administration. The ratio AUClosartan/AUCE3174 was significantly increased after concurrent grapefruit juice intake. The increased lag time of losartan and the increased MRT and t1/2 and decreased AUC of E3174 were considered indicative of simultaneous CYP 3A4 inhibition and P-glycoprotein activation. The significantly increased AUClosartan/AUCE3174 ratio, however, indicates reduced losartan conversion to E3174 by CYP 3A4 metabolism as a result of co-administered GJ.

Departments of *Internal Medicine A and †Nephrology, Assaf Harofeh Medical Center, Zerifin, affiliated to Sackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv; ‡National Residue Control Laboratory, Kimron Veterinary Institute, Beit Dagan; §Faculty of Medicine, Technion Institute, Haifa, Israel

Received June 5, 2000; accepted October 27, 2000.

Address correspondence and reprint requests to A. Golik, MD, Department of Internal Medicine A, Assaf Harofeh Medical Center Zerifin 70300, Israel; E-mail: Golik@asaf.health.gov.il

© 2001 Lippincott Williams & Wilkins, Inc.